Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 152, NWS Aberdeen, SD

July 25, 2015Dewey County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2015, 3:18 PM MDT for Dewey County, Potter County, Walworth County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2015, 3:18 PM MDT (21:18 UTC)
Expired
Jul 25, 2015, 3:46 PM MDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:03 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:15 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 301 PM CDT SAT JUL 25 2015

CURRENT SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH EXTENDING INTO
SOUTH CENTRAL SOUTH DAKOTA...WITH MSAS 3 HOURLY PRESSURE CHANGE
SHOWING ABOUT A 3 MB FALL. DEWPOINTS AHEAD OF THIS TROUGH ARE IN THE
MID TO UPPER 60S...WITH SLIGHTLY DRIER AIR ACROSS NORTH CENTRAL
SOUTH DAKOTA /KMBG DEWPOINT AT 61 DEGREES/. SOME MOISTURE ADVECTION
MAY CONTINUE LATE THIS AFTERNOON HOWEVER. BESIDES THE FAR NORTHEAST
CWA...MUCH OF THE REGION HAS CLEARED OF OVERNIGHT DEBRIS
CLOUDS...AND DESTABILIZATION IS BECOMING APPARENT...ESPECIALLY ACROSS
SOUTH CENTRAL SOUTH DAKOTA WHERE THE SPC MESOANALYSIS PAGE IS SHOWING
3000 J/KG OF CAPE. A WEAK SHORTWAVE ALOFT IS ALSO APPARENT ON WATER
VAPOR IMAGERY THIS AFTERNOON...AND WILL LIKELY BE THE SOURCE OF
LIFT TO INITIATE STORMS. BULK SHEAR IS EXPECTED TO RANGE FROM 40 TO
55 KTS ACROSS THE CWA THROUGH TONIGHT. OVERALL THE INGREDIENTS SEEM
TO BE IN PLACE FOR SEVERE WEATHER...WITH BEST CHANCES SOUTH OF US
HIGHWAY 212. HAIL AND STRONG WINDS WILL BE THE MAIN THREATS AS THE
LOW LEVEL SHEAR IS PRETTY WEAK. ALTHOUGH...STILL CANNOT RULE OUT
THE ISOLATED TORNADO.

THE SYSTEM IS QUICK TO EXIT TONIGHT...AND MAINLY DRY CONDITIONS ARE
EXPECTED FOR SUNDAY. THE NEXT FORECAST CHALLENGE WILL THEN BE THE
STRONG LOW PRESSURE SYSTEM SET TO INFLUENCE THE REGION MONDAY/MONDAY
NIGHT. MODELS ARE STILL TRYING TO GET A GRASP ON THE TIMING AND
POSITION OF THE SYSTEM...BUT COULD MEAN ANOTHER ROUND OF
STORMS...ESPECIALLY FOR OUR EASTERN CWA. 700 MB TEMPERATURES RISE
QUICKLY ACROSS THE WEST ON MONDAY...TOPPING OUT NEAR 16 C BY 06Z
TUESDAY. HIGH TEMPERATURES WILL ALSO RANGE IN THE UPPER 80S/LOW 90S
UNTIL THE PASSAGE OF THE TROUGH ON WEDNESDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT JUL 25 2015

FAIRLY TRANQUIL PATTERN EXPECTED IN THE EXTENDED PERIOD...WITH
SEASONABLE TEMPERATURES.

A STRONG UPPER LEVEL TROUGH WILL TRACK ACROSS THE U.S. AND CANADIAN
BORDER ON TUESDAY.  THE SFC TROUGH/COLD FRONT SHOULD BE AS FAR EAST
AS THE SD/MN BORDER BY EARLY TUESDAY. BELIEVE THAT MOST OF THE PCPN
SHOULD CLEAR THE AREA BY EARLY TUESDAY...BUT DID HOLD ONTO A LOW POP
ALONG AND EAST OF I-29. IT WILL LIKELY BE BREEZY ON TUESDAY...WITH
WINDS FROM 15 TO 25 MPH...HIGHEST WEST RIVER. IN THE WAKE OF THIS
SYSTEM...A DRY NORTHWEST FLOW REGIME WILL DEVELOP IN THE UPPER
LEVELS WHILE A LARGE AREA OF HIGH PRESSURE OVERSPREADS THE REGION AT
THE SFC. THIS SHOULD LEAD TO A PERIOD OF QUIET WEATHER FROM
WEDNESDAY THROUGH FRIDAY...WITH MOSTLY CLEAR SKIES...LOWER HUMIDITY
/DEWPOINTS IN THE 50S/...AND SEASONAL TEMPS IN THE 80S TO LOW 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CDT SAT JUL 25 2015

EARLY MORNING CONVECTION HAS WEAKENED AND PUSHED EAST OF THE AREA
AS OF 1730Z. IN ITS WAKE...SEEING CLEARING SKIES WITH VFR
CONDITIONS EXPECTED AREA-WIDE THRU MID/LATE AFTERNOON. STILL
EXPECTING THE POSSIBILITY FOR SCATTERED STRONG TO SEVERE
THUNDERSTORMS AFTER 22Z. STILL UNCERTAINTY WHERE THE MOST
WIDESPREAD STORM COVERAGE WILL BE AND WHETHER OR NOT IT WILL
IMPACT SPECIFIC TERMINALS. AT THIS TIME...FELT THE GREATEST
COVERAGE OF STORMS WOULD BE IN SRN SD...THUS INCLUDED A TEMPO
TSRA AT KPIR. AT KABR/KATY...INCLUDED ONLY A COUPLE HOURS OF VCTS
FOR NOW. ANY STORMS COULD PRODUCE STRONG GUSTY WINDS...HAIL...AND
A PERIOD OF MVFR/IFR VSBY AND CIGS. MOST OF THE ACTIVITY SHOULD BE
SOUTHEAST OF THE AREA AFTER 05Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...FOWLE
AVIATION...FOWLE
Hazardous weather outlook, Jul 25, 2:54 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT SAT JUL 25 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
354 AM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS WILL AFFECT THE REGION THIS MORNING BUT THE
SEVERE WEATHER THREAT WILL BE LOW UNTIL LATER THIS AFTERNOON. HIGH
WINDS AND HAIL WILL BE THE MAIN THREAT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OFF AND ON CHANCES FOR STORMS EXISTS INTO THE START OF NEXT WEEK.
SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 25, 9:36 AM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 AM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     2 N PARADE              45.05N 101.11W
07/25/2015  E80 MPH          DEWEY              SD   PUBLIC

            SEVERAL MATURE COTTONWOOD AND ASH TREES DOWN ALONG WITH
            CROP DAMAGE

&&

EVENT NUMBER ABR1500667

VIPOND
Local storm report, Jul 25, 9:48 AM MDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 AM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             2 W LAPLANT             45.14N 100.69W
07/25/2015  E1.00 INCH       DEWEY              SD   PUBLIC

            MOSTLY NICKEL SIZE HAIL WITH A FEW STONES QUARTER SIZE

&&

EVENT NUMBER ABR1500668

VIPOND
Local storm report, Jul 25, 10:08 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1108 AM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             3 SE OKATON             43.86N 100.85W
07/25/2015  E0.88 INCH       JONES              SD   PUBLIC

            A FEW LEAVES OFF OF SOME TREES

&&

EVENT NUMBER ABR1500669

VIPOND
Local storm report, Jul 25, 10:31 AM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 AM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     3 SW CAPA               44.08N 101.01W
07/25/2015  E60 MPH          JONES              SD   PUBLIC

            MAINLY PEA SIZE HAIL WITH SOME LEAVES AND BRANCHES DOWN

&&

EVENT NUMBER ABR1500670

VIPOND
Local storm report, Jul 25, 2:33 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             11 W EUREKA             45.77N  99.85W
07/25/2015  E1.00 INCH       CAMPBELL           SD   PUBLIC

            QUARTER HAIL WITH 50 MPH WINDS.

&&

EVENT NUMBER ABR1500671

KG
Local storm report, Jul 25, 3:03 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             8 W LONG LAKE           45.86N  99.37W
07/25/2015  E1.00 INCH       MCPHERSON          SD   PUBLIC

            LOTS OF NICKEL HAIL WITH A FEW QUARTERS.

&&

EVENT NUMBER ABR1500672

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:43 PM MDTSevere Thunderstorm WarningABRDewey47 min
Jul 24, 11:24 PM MDTSevere Thunderstorm WarningABRDewey51 min
Jul 25, 12:34 AM MDTSpecial Weather StatementABRWalworth41 min
Jul 25, 6:24 AM MDTSevere Thunderstorm WarningABRJones, Stanley51 min
Jul 25, 7:14 AM MDTSevere Thunderstorm WarningABRJones, Lyman32 min
Jul 25, 2:24 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Jul 25, 2:47 PM MDTSevere Thunderstorm WarningABRMcPherson58 min
Jul 25, 3:41 PM MDTSevere Thunderstorm WarningABRMcPherson49 min
Jul 25, 3:49 PM MDTTornado Warning Tornado observedABRMcPherson26 min
Jul 25, 3:54 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth51 min
Jul 25, 3:56 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth49 min
Jul 25, 4:38 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter67 min
Jul 25, 5:00 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Spink60 min
Jul 25, 5:01 PM MDTSpecial Weather StatementABRPotter44 min
Jul 25, 5:18 PM MDTFlash Flood WarningABRFaulk, Potter6 hr
Jul 25, 5:22 PM MDTFlash Flood WarningABREdmunds6 hr
Jul 25, 5:46 PM MDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.